Opiate Abuse and the Very Real Risk of Overdose

By Staff Writer

Using opiates carries a number of risks, one of the most serious of which is accidental drug overdose. Each year, overdoses kill upwards of 22,000 Americans.

Opiate overdose is a very real risk users face when they take any opiate such as heroin, morphine, codeine, Vicodin, OxyContin, Percocet and Percodan, Lortab and Lorcet, Fentanyl and other painkillers, or a derivative of the drug including prescription medications such as codeine and hydrocodone. While many individuals who overdose have developed an opiate addiction, overdose can happen even on first use.

How Does Opiate Overdose Happen?

Opiates work by blocking receptors in the brain that control various bodily functions including breathing. When the respiratory system shuts down, the heart and brain are deprived of oxygen, causing death.

Even when an individual abuses opiates for a long period of time and develops a tolerance to the drug, they have not developed a tolerance to depressed breathing and are susceptible to accidental overdose. And because opiate abuse may not affect the user’s motor functions as quickly as alcohol and other drugs, opiate usage can go undetected with few signs of a problem. As a result, users take higher dosages of the drug, leading to overdose.

Children and teenagers are confronting opiate overdoses in record numbers as they experiment with different combinations of prescription drugs without realizing the severe danger of overdose. Most overdoses are accidental and are suffered by someone with a history of chemical dependence.

What Causes an Overdose?

Opiate overdoses can occur with a wide range of doses and for a number of reasons, including:

• Mixing an opiate with other drugs including alcohol
• Taking a high dose all at once
• Taking a drug with an unusual degree of purity
• A sudden loss of tolerance (Addicts have been killed one day by a dose that had been tolerated the day before. This is most likely to happen after a period of detox or a period of abstinence because the body has adjusted to being without opiates.)
• Injecting heroin (Because it is instantaneous and irreversible, intravenous or IV overdose is the most common form of opiate overdose, usually affecting new addicts who inject heroin directly into the vein.)

What Are the Symptoms of Opiate Overdose?

The symptoms of opiate overdose include:

• Deeply dilated pupils
• Decreased heart rate, or slow, shallow breathing
• Coma or unconsciousness
• Deep snoring
• Skin turning blue
• Seizures or convulsions
• Nausea or vomiting
• Extremely low blood pressure

Treating a Drug Overdose

It is essential to call 911 at the first signs of a drug overdose, as medical professionals are sometimes able to administer life-saving treatment. Emergency personnel treat opiate overdoses with artificial respirations and sometimes administer naloxone, an opiate antagonist which blocks opiates from affecting the brain, to promote natural respiration.

Obviously, the best way to address drug overdose is through prevention. If you or someone you love has an opiate addiction or is experimenting with drugs, it is essential to slowly wean off of the drug in opiate detox and then follow up with a full course of drug rehabilitation. Getting treatment for opiate addiction is the best life-saving measure anyone can take.